Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 56, NWS New Orleans, LA

May 4, 2006Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 4, 2006, 3:13 PM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2006, 3:13 PM CDT (20:13 UTC)
Expired
May 4, 2006, 3:55 PM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:16 AM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, May 4, 3:16 AM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 AM CDT THU MAY 4 2006

.DISCUSSION...NOT PLANNING ON TOO MANY CHANGES THIS MORNING WITH
THE MODELS IN GENERAL AGREEMENT WITH THE CURRENT FORECAST. HIGH
PRESSURE REMAINS IN CONTROL OVER THE EASTERN GULF WHILE WEAK
RIDGING ALOFT PREVAILS OVER THE SOUTHERN PLAINS. ISOLATED
CONVECTION THOUGH REMAINS POSSIBLE TODAY AND TONIGHT ESPECIALLY IF
OUTFLOWS FROM DOMINANT MCSS TO THE NORTH MOVE THIS FAR SOUTHWARD.
OTHERWISE THE GFS STILL INDICATES A BREAKDOWN IN THE RIDGE PATTERN
ALOFT AS HIGH PRESSURE MOVES OFF TOWARD THE ATLANTIC BASIN FRI.
THIS OCCURS IN ADVANCE OF THE NEXT COLD FRONT EXPECTED TO SETTLE
INTO THE REGION SAT WITH RAIN CHANCES INCREASING. THE MODELS
REMAIN SPLIT ON THE FORWARD PROGRESSION THE BOUNDARY ALTHOUGH THE
GENERAL THINKING IS STILL THAT THE FRONT WILL EVENTUALLY MOVE INTO
THE FAR NORTHERN GULF MON AND EVENTUALLY WEAKEN. THIS WOULD AT
LEAST BRING A TEMPORARY END TO THE RAIN CHANCES AS THE NEW WORK
WEEK BEGINS BEFORE THE NEXT SYSTEM APPROACHES AROUND MID WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  66  83  65 /  20  20  40  30
BTR  87  67  84  66 /  20  20  40  30
MSY  86  69  85  69 /  20  20  30  30
GPT  83  69  82  68 /  10  20  30  30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

09
Hazardous weather outlook, May 4, 11:00 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU MAY 4 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1100 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
ALTHOUGH ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW
STRONG STORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS
AND HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BE STRONG TO LOCALLY SEVERE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 4, 1:13 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT THU MAY 4 2006

LAZ034>037-046>050-041915-
ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
POINTE COUPEE-ST HELENA-WEST BATON ROUGE-WEST FELICIANA-
113 PM CDT THU MAY 4 2006

...THUNDERSTORMS APPROACHING THE BATON ROUGE AREA...

SCATTERED SHOWERS AND THUNDERSTORMS OVER AND NEAR THE ATCHAFALAYA
BASIN WILL MOVE EAST AND NORTHEAST AROUND 15 MPH INTO METROPOLITAN
BATON ROUGE THROUGH 2 PM. A FEW OF THE STRONGER THUNDERSTORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH...SMALL
HAIL AND BRIEF HEAVY RAIN.

LAZ060>064-068>070-041915-
LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-
ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
113 PM CDT THU MAY 4 2006

...SLOW MOVING SHOWERS AND THUNDERSTORMS DEVELOPING IN NEW ORLEANS...

SLOW MOVING...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
DEVELOPING AROUND METRO NEW ORLEANS...FROM NEAR HARAHAN AND OLD
METAIRIE TO NEAR UPTOWN...THE FRENCH QUARTER...NINTH WARD...AND
ARABI THROUGH 130 PM...AND POSSIBLY SOME SURROUNDING AREAS BY
2 PM. MOVEMENT WILL BE SLOW AND ERRATIC DUE TO THE NUMEROUS
LAKE BREEZE BOUNDARIES. STRONGER THUNDERSTORMS WILL PRODUCE VERY
HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IN AN HOUR OR LESS...ALONG
WITH FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH AND POSSIBLY
SMALL HAIL. PONDING OF WATER MAY CAUSE FLOODING OF SOME STREETS.
IN ADDITION...WATERSPOUTS ARE POSSIBLE WITH DEVELOPING SHOWERS OVER
WATER.

22
Special weather statement, May 4, 2:57 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
257 PM CDT THU MAY 4 2006

LAZ056>065-067>070-042100-
ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-ORLEANS-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
UPPER TERREBONNE-
257 PM CDT THU MAY 4 2006

...FUNNEL CLOUDS OR WATERSPOUTS REPORTED WITH THUNDERSTORM SOUTH OF
VIOLET...
...ADDITIONAL STRONG THUNDERSTORMS DEVELOPING SOUTH AND SOUTHWEST OF
LAKE PONTCHARTRAIN...

SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM A
THUNDERSTORM MOVING OVER MARSHES FROM EAST OF BELLE CHASSE TO SOUTH
OF VIOLET IN PLAQUEMINES AND ST BERNARD PARISHES. ADDITIONAL FUNNEL
CLOUDS AND WATERSPOUTS ARE POSSIBLE WITH THIS THUNDERSTORM AS IT
MOVES EAST TOWARDS YSCLOSKEY.

ANOTHER THUNDERSTORM OVER NORTHEAST ST. CHARLES PARISH SHOWED SOME
ROTATION AND COULD PRODUCE A FUNNEL CLOUD OR WATERSPOUT BETWEEN THE
NEW ORLEANS ARMSTRONG INTERNATIONAL AIRPORT AND NORCO.

ADDITIONAL STRONG THUNDERSTORMS WERE OCCURRING WEST AND SOUTH OF
CONVENT TO SOUTH OF BOUTTE NEAR THE ST CHARLES AND LAFOURCHE PARISH
LINE. MOVEMENT OF THESE STORMS WAS EAST AT 5 TO 10 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...WATERSPOUTS...AND WIND GUSTS OF 30 TO 40
MPH...WHICH COULD BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:02 PM CDTSpecial Marine WarningLIX28 min
May 4, 5:36 PM CDTTornado WarningLIXPlaquemines24 min
May 4, 5:50 PM CDTSpecial Marine WarningLIX85 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.